Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Flagstaff, AZ

July 28, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2017, 4:24 PM MST for Yavapai County, Arizona. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 4:24 PM MST (23:24 UTC)
Expired
Jul 28, 2017, 4:36 PM MST
In force
12 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:28 PM MSTHAIL 0.53 Ese Cordes, AZCHINO VALLEY PD REPORTS MARBLE SIZE HAIL WITH A FEW LARGER STONES I-17 NEAR CORDES JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS55 KFGZ 282324
SVRFGZ
AZC025-290015-
/O.NEW.KFGZ.SV.W.0037.170728T2324Z-170729T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
424 PM MST FRI JUL 28 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 515 PM MST

* At 424 PM MST, a severe thunderstorm was located over Cordes
  Junction, or 23 miles southwest of Camp Verde, moving south at 5
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cordes Junction, Cordes and Cordes Lakes. 

This includes the following highways...
 Interstate 17 between mile markers 258 and 262.
 State Route 69 near mile marker 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3434 11217 3433 11209 3429 11207 3426 11208
      3426 11215 3427 11220
TIME...MOT...LOC 2324Z 010DEG 5KT 3432 11213 

HAIL...0.88IN
WIND...60MPH
 
$$

McCollum
1 follow-up statement
905 
WWUS55 KFGZ 282336
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
436 PM MST FRI JUL 28 2017

AZC025-282346-
/O.CAN.KFGZ.SV.W.0037.000000T0000Z-170729T0015Z/
Yavapai-
436 PM MST FRI JUL 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
                
The storm centered south of Cordes Junction which prompted the 
warning has weakened below severe limits, and no longer poses an 
immediate threat to life or property. Therefore the warning has been 
cancelled.

LAT...LON 3434 11217 3433 11209 3429 11207 3426 11208
      3426 11215 3427 11220
TIME...MOT...LOC 2332Z 010DEG 5KT 3430 11213 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:38 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 28, 3:38 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
338 PM MST Fri Jul 28 2017

.SYNOPSIS...Expect daily chance for showers and thunderstorms as
an active monsoon pattern remains in place across northern Arizona
into next week.

&&

.DISCUSSION...Scattered showers and thunderstorms initiated first
along the White Mountains and Mogollon Rim by late morning, with
new storms now forming along outflows across northern Gila and
Yavapai Counties. Less intense activity has recently begun across
portions of the Little Colorado River Valley, likely due to a lack
of instability there. Most of today's storms have been short-
lived, with heavy rainfall being the primary hazard.

Most model guidance predicts that shower activity will continue
through the overnight hours. This is likely do to the existence of
an inverted trough/vorticity maxima currently draped across
central portions of the area. The best chances for overnight
rainfall appear to be roughly east of a line from the Four Corners
to Prescott.

Plenty of low level moisture will remain in place for another
round of showers and thunderstorms on Saturday. Weak shear, modest
instability and slow storm movement will once again combine to
make flash flooding the primary hazard. Saturday may see an
increase in storm activity as compared to today, but this will
depend on the movement of the inverted trough and the nature of
the overnight convection. In general, expect another wet day
across much of the area, with good chances for storms continuing
into at least early next week.

There are some indications that drier air may work its way into
the area from the north around the middle of next week. However,
without a strong and persistent drying mechanism, at least
isolated storms will likely continue into the foreseeable future.
Will continue to monitor this drying trend over the coming days.

&&

.AVIATION...For the 00Z package...Scattered SHRA/TSRA expected to
continue again until 02Z with MVFR to IFR conditions in the
heavier storms. Clearing conditions overnight with a return to
active showers and thunderstorms around 18z Saturday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect daily rounds of showers and thunderstorms
across the fire district this weekend and into early next week.
Winds to be generally light except in the vicinity of thunderstorms.
Lightning, gusty erratic winds, and flash flooding are the main
threats from these storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:13 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 28, 1:49 PM MSTFlash Flood WarningFGZCoconino, Gila116 min
Jul 28, 3:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 28, 4:04 PM MSTSevere Thunderstorm WarningFGZYavapai22 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.